A false belief that something is real although in fact it is untrue or imagined. The person having a delusion is unable to understand that his or her belief is unreal, no matter how rational and reasonable the efforts to explain it. often delusions are harmless and family members tend to humor the individual. occasionally delusions are paranoid, and the person believes and fears that others intend to harm him or her in some way. This idea can cause the person to refuse to participate in necessary activities such as eating or taking medication.
Delusions, hallucinations and illusions are often thought to be the same phenomenon. A delusion involves false beliefs. Whereas a hallucination is a false sensory perception manufactured within the brain. Illusions are incorrectly interpreted messages related to sight, sound, hearing, touch, or taste and are not considered a definite sign of psychosis. Delusions, hallucinations, and +illusions are common in Parkinson’s disease and may be caused by the disease itself or arise as a side effect of the anti-parkinson’s medications used to treat it. Delusions also tend to accompany dementia, are more common with advancing age, and can be a symptom of depression. Delusions are usually more distressing for family members and friends than for the person who is having them.
Treatment for delusions in the person with Parkinson’s should start with an evaluation of the anti-Parkinson’s drug regimen. Because anti-Parkinson’s medications alter the brain’s neuro-chemistry, they often cause other disturbances in brain function. Delusions tend to surface in the later stages of Parkinson’s when the two forces of the disease’s progression and the need for increasingly higher amounts of medications to control its motor symptoms collaborate to produce an unstable neurochemical environment in the brain. sometimes it is not possible to eliminate delusions and related symptoms completely without increasing motor symptoms. Atypical antipsychotic medications, especially quetiapine may be helpful in treating delusions in people with Parkinson’s, but any atypical antipsychotic should be used with caution as these drugs act on the brain’s dopamine receptor, and may create additional disturbances in movement. Typical antipsy-chotics should be avoided for the same reason. Some drugs used to treat hypertension can also cause delusions and hallucinations, particularly in people with Parkinson’s.